MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLN PNCL BTN MOD BLD HLSTR; E-Z CLEAN PENCIL BTN MOD BLADE HOLSTER

MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLN PNCL BTN MOD BLD HLSTR; E-Z CLEAN PENCIL BTN MOD BLADE HOLSTER
Catalog Number 0037H
Medical Device Problem Codes Self-Activation or Keying (1557); Human-Device Interface Problem (2949); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Burn(s) (1757); Superficial (First Degree) Burn (2685); Partial thickness (Second Degree) Burn (2694)
Date of Event 07/14/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an unknown procedure, the device was energized on its own even though no one was touching it, and the patient suffered burns because it was placed on the patient's leg.Electric knife had buttons facing upwards.There was no indication that the button was being pressed when the device was energized on its own.After the malfunction, the device was functioned when pressing the button.Another device was used to complete the case.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 7/24/2023 attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Additional information received; the stomach was incised with an electric knife, and when the device was placed near the patient's navel, it was energized on its own.Burns occurred around the patient's navel.Since the burns are not severe and the patient is recovering well, no additional treatment is planned.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/16/2023.Investigation summary.The product was returned for evaluation.Visual inspection was conducted on the returned device.Visual analysis of the returned samples revealed that the 0035h devices were received with cable cut-off.Due to the condition of the device returned no functional test could be performed and we were unable to investigate further the issues reported.The instrument was disassembled to inspect the internal components and no anomalies were noted.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached as to what could have caused the reported event.A manufacturing record evaluation was performed for the finished device lot 2201220, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/23/2023.Additional information was requested, and the following was obtained: could you please confirm what is the severity of the burn? (please see degrees of burns below and choose one) o first degree burns are minor burns on the first layer of skin.The skin looks dry, redness, and may be swelling; no penetration or blisters o second degree burn looks wet or moist.The burn site appears red, blistered, and may be swollen and painful o third degree burn the burn site looks deep, whitening or blackened and charred.Minor burn (first or second degree).What medical intervention was used to treat the burn? (such as salve or stitches) unk.Besides the burn, did the patient experience any adverse consequence due to the issue? unk.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: are there any photos of the burn (s) that you could share with us in regards to the burn? if yes, please send to productcomplaint1@its.Jnj.Com.Does the surgeon believe there is an alleged deficiency to the device that led to patient burn and if so why? are there any anticipated long-term effects from the burn or injury? what is the current status of the patient? what was the surgical procedure? what was the surgical procedure date? how long did the surgical procedure last? what generator was being used? what power levels was generator set to? was a footswitch used or just the pencils on the device? was the device activated and used on tissue prior to the burn and if so how long? did the surgeon place the pencil in the holster when not in used as directed in the ifu.What is the age of the patient? why did you believe that the device energized on its own and that the burn was not caused by simply placing an electrode that was still hot on the patient skin? did the or room hear the tone from the generator to suggest it was activating?.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 9/19/2023 for mwr: 21082023-0001465203.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/9/2023.Additional information was requested, and the following was obtained: are there any photos of the burn (s) that you could share with us in regards to the burn? ? if yes, please send to productcomplaint1@its.Jnj.Com ? => no.Does the surgeon believe there is an alleged deficiency to the device that led to patient burn and if so why? ? => the surgeon think the causal relationship between the patient's burn injury and the device is unclear.Are there any anticipated long-term effects from the burn or injury? => no, the patient burn was not serious.What is the current status of the patient? ? => unk.What was the surgical procedure? ? => unk.What was the surgical procedure date? ? => (b)(6) 2023.How long did the surgical procedure last? ? => unk.What generator was being used? ? => unk.What power levels was generator set to? ? => unk.Was a footswitch used or just the pencils on the device? ? => unk.Was the device activated and used on tissue prior to the burn and if so how long? ? => yes, but the detail is unk.Did the surgeon place the pencil in the holster when not in used as directed in the ifu.? => no, this product was placed near the patient's navel.What is the age of the patient? ? => unk.Why did you believe that the device energized on its own and that the burn was not caused by simply placing an electrode that was still hot on the patient skin? ? => unk.Did the or room hear the tone from the generator to suggest it was activating? ? => unk.

Brand Name
E-Z CLN PNCL BTN MOD BLD HLSTR
Common Device Name
E-Z CLEAN PENCIL BTN MOD BLADE HOLSTER
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key17378055
Report Number1721194-2023-00096
Device Sequence Number6117982
Product Code GEI
UDI-Device Identifier10614559101674
UDI-Public10614559101674
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K965054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0037H
Device Lot Number2201220
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/18/2023
Supplement Date Received by Manufacturer08/09/2023
08/21/2023
09/06/2023
10/06/2023
Initial Report FDA Received Date07/24/2023
Supplement Report FDA Received Date08/16/2023
08/23/2023
09/19/2023
10/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown